INTRODUCTION:The introduction of talc by crushing tablets and injecting into a vein is a common cause of pulmonary talcosis. We report a case of significant inhalation exposure to talc that resulted in inhalational talcosis causing bronchiolitis oblitirans with organizing pneumonia (BOOP). No treatment for inhalational talcosis has been established to date. Corticosteroid induced near total symptomatic recovery of a patient with pulmonary micro-nodular infiltrates due to inhalational talcosis.
CASE PRESENTATION:A 26-year-old African-American male, with homozygote hemoglobin-C disease, presented a two week history of chest pain and fever with two months of dyspnea and dry cough.Over a period of two months, the patient had been placing a talc based powder inside his nostril to absorb clear nasal drainage. There was no history of parenteral or inhalational drug abuse.At initial presentation the respiratory rate was 30 and oxygen saturating of 88% on room air. Lungs exam showed diffuse dry crackles. The initial room air arterial blood gas showed a partial pressure of carbon dioxide of 52mmHg, oxygen 53mmHg and bicarbonate of 30mg/dL. Chest radiograph showed bilateral upper and mid lung zones opacities. Computed tomography of the chest showed diffuse submillimeter nodules in a miliary pattern. Toxicology screen was negative.The patient was admitted to the hospital for acute chest syndrome and presumed pneumonia. Levofloxacin, Vancomycin, oxygen and hydration were started. Culture remained sterile but the patient remained febrile. Pulmonary function tests showed a carbon monoxide diffusion of 11.79 ml/min/mmHg(29% of predicted).Bronchoscopy showed pale bronchial mucosa with no discrete lesions. Bronchoalveolar lavage cytology showed many bi-fringent crystals. Oil-O, Nylon stains, bacterial, fungal and acid-fast bacilli stains/cultures, PPD, Mycoplasma, Legionella, allergic panel and all autoimmune markers were negative.Video assisted thoracoscopy showed the lungs to have a very nodular feel upon deflation. On biopsy, foreign body granulomas with extensive polarizing material were appreciated that was consistent with pulmonary talcosis with areas of scattered BOOP. The patient’s fever, cough and shortness of persisted while in the hospital. With BOOP proposed as an active component and sterile cultures, high dose steroids were started. Within two days, the patient’s fever subsided and his O2 demand to maintain a saturation of 95% decreased from 6 to 2 liters of oxygen by nasal canula. Patient was discharged on oral steroids with follow up as outpatient. At the six week follow-up the patient’s chest radiograph showed significant clearing but his oxygen demand continued to be at two liters of oxygen to prevent desaturation with ambulation.
DISCUSSIONS:Talc is a magnesium silicate hydroxide compound that is an important industrial mineral. When Talc is introduced into a biological system, significant immune response is initiated mostly due to the inability of macrophages to metabolize talc. This response results in granuloma formation. Over time the granulomatous disease develops to fibrosis and with continued exposure can results in death. In our case, inhalation talcosis resulted in pathologic changes consistent with BOOP. To our knowledge, this is the first case reported where BOOP was a consequence of inhalation talcosis and the first where corticosteroids were successful as a treatment. The diagnosis of BOOP usually requires an open lung biopsy. The findings include proliferation of granulation tissue within small airways and alveolar ducts associated with chronic inflammation. Foamy macrophages are commonly seen in the alveolar spaces.
CONCLUSION:Inhalation of talc can produce fever, hypoxemia, dyspnea and micro-nodular interstitial lung disease with pathologic findings of BOOP. Treatment with corticosteroids improves symptoms, chest radiographs and oxygenation. Additional studies are needed to determine if corticosteroids are the appropriate treatment of this disorder. Avoidance of additional talk exposure should be emphasized.
DISCLOSURE:Wesam Yacoub, No Financial Disclosure Information; No Product/Research Disclosure Information